The US Food and Drug Administration (FDA) issued a new warning on Thursday warning consumers that an inspection of a pharmaceutical distributor had unveiled troubling deficiencies, most notably that a significant number of products distributed by the company, Shamrock Medical Solutions, were incorrectly labeled.
Editor's Note: Please see the update section for a statement from Shamrock Medical Solutions's President and COO John Reichard.
FDA's healthcare alert, posted on 11 April 2013, indicates that labeling problems were varied and extensive. Unlike some similar recalls, in which an error only affects a single aspect of the labeling, Shamrock was found by investigators to have labeled drugs incorrectly in several ways.
Distributed products were found to have been labeled with the wrong product's information, the wrong strength information, and incorrect information regarding the drug's formulation (ex. Extended release formulation).
The labeling errors have the potential to put patients at "serious risk," FDA explained. "Patients may receive a drug that causes harm resulting in unintended effects [including] overdose, dangerous drug interactions, and unnecessary exposure to toxicity and side effects," FDA wrote. "Most importantly, patients would not receive the therapeutic benefits from the drug they need to take. In addition, patients may experience the side effects of a drug they do not need."
Regulators said that this isn't the first time that Shamrock, which repackages and re-labels pharmaceutical products for more than 90 hospitals, has been the subject of a deficient inspection notice.
A Prior History
A 15 July 2012 warning letter sent to the company by FDA indicated "significant violations of current good manufacturing practice (CGMP) regulations for finished pharmaceuticals," again for labeling deficiencies.
"For example, repackaging technicians changed master labels of repackaged products, which resulted in product packages labeled with incorrect strength or incorrect spelling of the drug name," FDA wrote at the time. "You then released these mislabeled drug products for distribution."
In that case, a 150 mcg-that is, micrograms-tablet of levothyroxine sodium was labeled as 150 mg, a significant difference that could have caused significant problems if the dose was later divided. In another example, a drug, metoclopramide, was misspelled as metroclopramide.
In another case, FDA said the company had mislabeled Diltiazem HCI ER Capsule, 120 mg as "250 mg."
This mislabeling caused those drugs to be misbranded, and therefore in violation of the Federal Food, Drug and Cosmetic Act (FD&C Act).
The company had a number of other problems at the time of the warning letter as well, including failure to follow standard operating procedure, a lack of written procedures for some core operations, and incomplete batch production and control records.
FDA did not indicate if the continued deficiencies would cause the facility to be shut down or make the manufacturer subject to sanctions or other legal actions. In its warning letter to Shamrock, the agency noted that, "Failure to promptly correct these violations may result in legal action without further notice including, without limitation, seizure and injunction."
We're reached out to Shamrock for comment and will update this space if we hear back.
Update: In a statement provided to Regulatory Focus, Shamrock Medical's John Reichard, President and COO, wrote:
"Shamrock Medical Solutions takes its regulatory obligations and
the safety of the products it repackages very seriously. To that end, the
company has implemented significant corrective actions and procedural changes
to prevent labeling errors going forward. As of the date of FDA's
Alert, Shamrock had notified its customers of the possibility of labeling
errors, and is currently in the process of conducting a labeling compliance
check in the field. Customers should feel free to contact Shamrock
Medical Solutions at 740-657-6000 between 8:30 and 5:00 EST with any questions
about this matter."
The company had no comment on FDA's 2012 Warning Letter.